Alert archive / Colorado / Winter Storm Watches in 2017

Winter Storm Watch 11, NWS Pueblo, CO

March 27, 201711 counties in Colorado

NWS Pueblo, CO issued this winter storm watch at Mar 27, 2017, 12:11 PM MDT for 11 counties in Colorado. It took effect at Mar 28, 2017, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 27, 2017, 12:11 PM MDT (18:11 UTC)
In effect from
Mar 28, 2017, 12:00 PM MDT
Expired
Mar 28, 2017, 5:38 AM MDT
In force
Issued by
NWS Pueblo, CO

Counties Alamosa County, CO, Chaffee County, CO, Costilla County, CO, Custer County, CO, El Paso County, CO, Fremont County, CO, Huerfano County, CO, Las Animas County, CO, Pueblo County, CO, Saguache County, CO, Teller County, CO

The radar

The Pueblo radar (KPUX), 101 km from the middle of the area, began a volume at 18:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 6.2 hours before the alert went out and 305 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2017-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2017-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2128 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this winter storm watch went out at Mar 27, 11:56 AM MDT, 15 minutes earlier.

Area forecast discussion, Mar 27, 11:56 AM MDT, 15 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1156 AM MDT Mon Mar 27 2017

.SHORT TERM...(This afternoon through Tuesday)
Issued at 1148 AM MDT Mon Mar 27 2017

Package update coming out shortly to hoist winter weather
advisories for the Continental Divide and Winter Storm Watches for
the southeast mountains and the Palmer Divide and Raton Ridge.
Still some questions on snow levels...with soundings suggesting
snow won't drop into the Palmer Divide and Raton regions until
after 06z Wed...possibly until 12z. If so...its possible these
areas may end up in the advisory range for snow accumulations...but
just a couple degrees cooler a little quicker Tuesday evening and
amounts could end up near a foot for these lower elevation regions.
Thus will include these areas in the Watch for now. Still looks
like focus for the heavier snow 1-2'+ will be across the Wets and
Sangre De Cristo Mountains Tuesday night through Wednesday. Update
coming out shortly.

.LONG TERM...(Tuesday through Sunday)
Issued at 410 AM MDT Mon Mar 27 2017

...High Impact Storm Likely Tuesday Night and into Wednesday...

...Another High Impact Event Possible Friday into Saturday...

A couple of impressive storm systems will affect our region
during this forecast period. These storms show promise of bringing
significant and beneficial precipitation to the region. However,
they both have the potential to bring high impact weather to the
region due to the heavy snow potential each storm will have. The
main concern at this time is: At what elevation will the
significant snow begin to accumulate?

Tuesday...

A large 500 mb closed low is forecast by all guidance to be
located over the 4 corners region at 12Z Tuesday (6 AM Tuesday
morning). This cyclone is forecast to move slowly to the east and
will be located roughly along the CO/NM border south of Alamosa by
00Z Wednesday (6 pm Tuesday evening).

Showery precipitation  will likely be ongoing across all of the
higher terrain Tuesday morning. Over the far eastern plains, a
band of more significant rain will likely  be along and to the
east of the CO and KS border. Most of the eastern plains of se CO
will likely be dry slotted and little if any precip is expected in
the morning.

As the afternoon progresses and the low moves east, a more
significant easterly component develops over the plains. This system
is fairly stacked and the upslope will be deep. Showery precip will
increase over all of the plains and interior mtns. The main area
of heavy precip, however, will develop during the afternoon along
the mtns/plains interface as the saturated, moist upslope flow
impinges the mtns. the rain/snow line will likely be quite high
early in the day....roughly 8000 ft...but will decrease as the
lower levels saturate and web bulb zero values decrease. by early
evening the rain/snow line could be down as low as ~6000 feet.

Some strong thunder is not out of the question across the region on
Tuesday. Some guidance is showing CAPE approaching 1000 J/KG with
most of the higher values along the I-25 corridor sotu of Pueblo.
We will have to keep a close eye on the numerous burn scars
across the region Tuesday afternoon. A severe storm is not out of
the question.

Tuesday night...

This is when the heaviest precip will be falling along the
mtns/plains interface as the best upslope will be in place along
with the deformation zone being along the the greater I-25 corridor
region. Soundings indicate that the rain/snow line will lower down
to possibly 5000 feet, and this will bring snow into the populated
areas along the I-25 corridor. Given such rather strong forcing,
even Pueblo may see some accumulating snow. Without saying, the
Pikes Peak region will be highly impacted with this storm along with
the remainder of the cities/towns along the I-25 corridor. In
addition, winds will ramp up with this storm (although they are note
expected to be as strong as last Fridays storm), with winds gusting
to 30 to 35 mph across El Paso and Pueblo counties by early
Wednesday morning. Travel across most if not all of the I-25
corridor will be tedious at best Wednesday morning.

Wednesday...

The brunt of the storm will start to translate south and east as the
day progresses, with areas along the southern mtns and along the
CO/NM border seeing the worst of the storm. knowing where the
rain/snow line is going to be is difficult, as soundings indicate
snow may get as far as Springfield and La Junta for a period
during the day on Wednesday. I expect the Spanish Peak/Raton mesa
areas above will have the potential for some decent accumulating
snow with this event.

The Wets and Sangres will have the potential to see large
accumulations of heavy snow with this event, with 2 to 3 feet
amounts common.

The lower plains should see some good rains with this event, and all
areas will have the potential to see at least 0.50" or more of
liquid with this storm.

By Wed evening, most of the activity will likely be south and east
of a line from KLHX to KTAD, and this activity will continue to
move to the southeast as the evening progresses.

Thursday...

Short wave ridge moves over the region and it should be
predominantly dry. Max temps this day will be tricky because they
will be dependent on how much snow falls across the region.

Friday and Saturday...

Another strong closed low moves across the area. Precip will move
into the mtns by Friday morning and onto the plains by evening.
Heavy precip is likely and once again the rain/snow line will be
problematic. There is some discrepancies between the models as
the  EC shows a more W to E track just south of the CO/NM border
while the GFS tracks it farther southeast across c NM. I should
note that the GFS was much farther south with this system
yesterday at this time, so the GFS is coming more in line with the
euro model. This second storm will have the potential to be
another high impact event.

Summarizing...

Two significant storms are being forecast by the guidance for our
area. The simulations are in pretty good agreement with each
other so confidence is higher than normal that the events will
occur. The main concern at this time is the rain/snow line as
these events. These storms are predicted to be colder than last
Fridays storm so the snow/rain line will reach farther east onto
the plains which will in turn affect more of the population
centers in our region.

Any heavy wet snow at lower elevations will have the potential to
cause tree damage as many trees have greened up.

In addition, last Fridays wind storm cause widespread roof damage to
many homes. Any rain/snow will have the potential to cause
additional damage to these homes.

The wind with Tuesday night/Wednesday event will be blustery, but
winds are not forecast to be damaging.

Winter Weather Watches/Advisories will likely be issued for parts of
the region later on today.

Please keep abreast to the weather forecast as we get closer to the
event(s). \/Hodanish

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1148 AM MDT Mon Mar 27 2017

VFR conditions expected today with a round of showers moving off
the mountains and possibly affecting the terminals in the roughly
00z-06z. Cigs will mostly likely remain VFR with -SHRA should
these impact the terminals. There is a slim chance that some IFR
cigs could briefly develop late tonight for KCOS with southeast
winds upsloping on the Palmer...however uncertainty is too high to
put this in a prevailing group. Otherwise...another round of
heavier rain will spread in Tuesday afternoon for all three
terminals...just beyond the TAF valid period. Rain will change to
snow late Tuesday night at KCOS and KALS with IFR conditions
likely. -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
Winter Storm Watch from late Tuesday night through Wednesday
afternoon for COZ084-087-088.

Winter Storm Watch from Tuesday evening through Wednesday
afternoon for COZ072-074-079-081.

Winter Weather Advisory from 6 PM this evening to noon MDT
Wednesday for COZ058-060-066-068.

Winter Storm Watch from Tuesday afternoon through Wednesday
afternoon for COZ073-075-080-082.

&&

SHORT TERM...KT
LONG TERM...HODANISH
AVIATION...KT
Hazardous weather outlook, Mar 27, 4:52 AM MDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
452 AM MDT Mon Mar 27 2017

COZ058>089-093>099-281100-
Western Mosquito Range/East Lake County Above 11000 Ft-
Leadville Vicinity/Lake County Below 11000 Ft-
Eastern Sawatch Mountains above 11000 Ft-
Western Chaffee County Between 9000 and 11000 Ft-
Central Chaffee County Below 9000 Ft-
Western Mosquito Range/East Chaffee County above 9000Ft-
Saguache County West of Continental Divide Below 10000 Ft-
Saguache County East of Continental Divide below 10000 Ft-
La Garita Mountains Above 10000 Ft-
Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft-
Eastern San Juan Mountains Above 10000 Ft-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Ft-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft-
Northern Sangre de Cristo Mountains above 11000 Ft-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft-
Southern Sangre De Cristo Mountains Above 11000 Ft-
Northwestern Fremont County  Above 8500Ft-
Western/Central Fremont County Below 8500 Ft-
Wet Mountain Valley Below 8500 Ft-
Wet Mountains between 6300 and 10000Ft-
Wet Mountains above 10000 Ft-
Teller County/Rampart Range above 7500fT/Pike's Peak Between
7500 And 11000 Ft-Pikes Peak above 11000 Ft-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Ft-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
452 AM MDT Mon Mar 27 2017

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Rain and higher elevations snow showers will develop across the
Continental Divide this afternoon, with showers spreading east
across the high mountains valleys through the eastern plains
tonight. Snow accumulations of 1 to 4 inches will be possible over
the higher terrain tonight, with the greatest amounts expected
across the Southwest and Central mountains.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

A strong early Spring storm will affect the region Tuesday and
Wednesday. This storm will have the potential to bring a couple of
strong thunderstorms to the region Tuesday afternoon. Wind gusts
to 45 mph and small hail will be possible along with cloud to
ground lightning. Locally heavy rain will be possible. Any heavy
rain that falls on any of the burn scars across the region will
have the potential to cause flash flooding.

This storm is expected to bring heavy snow to the mountains,
especially the mountains adjacent to the plains. Deep upslope
flow is likely by late Tuesday afternoon, and heavy snow is
expected from late Tuesday afternoon into Wednesday. Snowfall
amounts will likely range between 2 and 3 feet in the Wet and
Sangre De Cristo mountains, along with the higher elevations in
the Pikes Peak region.The rest of the mountains and higher valleys
will also see snow, but the amounts will be less.

There is also a good chance that the snow will reach down to
lower elevations, possibly reaching down as low as 4000 feet. Some
snow will be possible in all of the cities along the I-25
corridor. There is still a lot  of uncertainty on how low the
rain/snow line will get. There is a very good chance that
significant accumulating snow will fall across northern El Paso
county Tuesday night into early Wednesday.

Another potentially significant Spring storm is forecast to
affect all of the region Friday and Saturday. This storm will also
have the potential to bring heavy snow to the mountains and the
higher elevations on the Plains. Thunder, some possibly strong,
will be possible on Friday on the plains.

PLease stay abreast of the latest weather forecast during this
week as the weather is forecast to become quite active.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible across the higher terrain tonight.

23/Hodanish

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 27, 12:11 PM MDTWinter Weather AdvisoryPUBChaffee, Conejos, Custer, Huerfano, Lake, Las Animas and 3 more48 hr

Nearby

Winter Storm Watches in Colorado, 2017Every winter storm watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.